Electronic Journal of Probability

Convergence in distribution norms in the CLT for non identical distributed random variables

Vlad Bally, Lucia Caramellino, and Guillaume Poly

Full-text: Open access


We study the convergence in distribution norms in the Central Limit Theorem for non identical distributed random variables that is \[ \varepsilon _{n}(f):={\mathbb{E} }\Big (f\Big (\frac 1{\sqrt n}\sum _{i=1}^{n}Z_{i}\Big )\Big )-{\mathbb{E} }\big (f(G)\big )\rightarrow 0 \] where $Z_{i}$, $i\in \mathbb{N} $, are centred independent random variables and $G$ is a Gaussian random variable. We also consider local developments (Edgeworth expansion). This kind of results is well understood in the case of smooth test functions $f$. If one deals with measurable and bounded test functions (convergence in total variation distance), a well known theorem due to Prohorov shows that some regularity condition for the law of the random variables $Z_{i}$, $i\in{\mathbb {N}} $, on hand is needed. Essentially, one needs that the law of $Z_{i}$ is locally lower bounded by the Lebesgue measure (Doeblin’s condition). This topic is also widely discussed in the literature. Our main contribution is to discuss convergence in distribution norms, that is to replace the test function $f$ by some derivative $\partial _{\alpha }f$ and to obtain upper bounds for $\varepsilon _{n}(\partial _{\alpha }f)$ in terms of the infinite norm of $f$. Some applications are also discussed: an invariance principle for the occupation time for random walks, small balls estimates and expected value of the number of roots of trigonometric polynomials with random coefficients.

Article information

Electron. J. Probab., Volume 23 (2018), paper no. 45, 51 pp.

Received: 17 October 2017
Accepted: 28 April 2018
First available in Project Euclid: 25 May 2018

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60F05: Central limit and other weak theorems 60B10: Convergence of probability measures 60H07: Stochastic calculus of variations and the Malliavin calculus

central limit theorems abstract Malliavin calculus integration by parts regularizing results

Creative Commons Attribution 4.0 International License.


Bally, Vlad; Caramellino, Lucia; Poly, Guillaume. Convergence in distribution norms in the CLT for non identical distributed random variables. Electron. J. Probab. 23 (2018), paper no. 45, 51 pp. doi:10.1214/18-EJP174. https://projecteuclid.org/euclid.ejp/1527213726

Export citation


  • [1] Angst, J., Dalmao, F. and Poly, G.: On the real zeros of random trigonometric polynomials with dependent coefficients. Proc. Amer. Math. Soc., to appear. arXiv:1706.01654.
  • [2] Azaïs, J.-M., Dalmao, F. and León, J.R.: CLT for the zeros of classical random trigonometric polynomials. Ann. Inst. H. Poincaré Probab. Statist. 52, (2016), 804–820.
  • [3] Azaïs, J.-M. and León, J.R.: CLT for crossings of random trigonometric polynomials. Electron. J. Probab. 18, no. 68, (2013), 17 pp.
  • [4] Bakry, D., Gentil, I. and Ledoux, M.: Analysis and geometry of Markov diffusion operators. Grundlehren der Mathematischen Wissenschaften 348, Springer, 2014.
  • [5] Bally, V. and Caramellino, L.: Riesz transform and integration by parts formulas for random variables. Stochastic Process. Appl. 121, (2011), 1332–1355.
  • [6] Bally, V. and Caramellino, L.: Positivity and lower bounds for the density of Wiener functionals. Potential Analysis 39, (2013), 141–168.
  • [7] Bally, V. and Caramellino, L.: On the distances between probability density functions Electron. J. Probab. 19, no. 110, (2014), 33 pp.
  • [8] Bally, V. and Caramellino, L.: Asymptotic development for the CLT in total variation distance. Bernoulli 22, (2016), 2442–2485.
  • [9] Bally, V., Caramellino, L. and Cont, R.: Stochastic integration by parts and functional Itô calculus. Advanced Courses in Mathematics, F. Utzet and J. Vives (Eds.) - CRM Barcelona, Birkhäuser, 2016.
  • [10] Bally, V., Caramellino, L. and Poly, G.: Non universality for the variance of the number of real roots of random trigonometric polynomials. arXiv:1711.03316
  • [11] Bally, V. and Clément E.: Integration by parts formula and applications to equations with jumps. Probab. Th. Rel. Fields 151, (2011), 613–657.
  • [12] Bally, V. and Clément, E.: (2011) Integration by parts formula with respect to jump times for stochastic differential equations. Stochastic analysis 2010, 7–29, Springer, Heidelberg.
  • [13] Bally, V. and Kohatsu-Higa, A.: A probabilistic interpretation of the parametrix method. Ann. Appl. Probab. 25, (2015), 3095-3138.
  • [14] Barron, A.R.: Entropy and Central Limit Theorem. Ann. Probab. 14, (1986), 336–342.
  • [15] Battacharaya, R.N. and Rao, R.: Normal Approximation and Asymptotic Expansions. SIAM Classics in Applied Mathematics, 2010.
  • [16] Bentkus, V.: On Hoeffding’s Inequalities. Ann. Probab., 32, (2004), 1650–1673.
  • [17] Bobkov, S.G.: Asymptotic expansions for products of characteristic functions under moment assumptions of non-integer order. In: Convexity and Concentration. The IMA Volumes in Mathematics and its Applications. Vol. 161, 2017, 297–357.
  • [18] Bobkov, S.G.: Berry–Esseen bounds and Edgeworth expansions in the central limit theorem for transport distances. Probab. Th. Relat. Fields 170, (2018), 229–262.
  • [19] Bobkov, S.G., Chistyakov, G.P. and Götze, F.: Berry-Esseen bounds in the entropic central limit theorem Probab. Th. Relat. Fields 159, (2014), 435–478.
  • [20] Bonis, T.: Stable measures and Stein’s method: rates in the central limit theorem and diffusion approximation. arXiv:1506.06966
  • [21] Chatterjee, S.: A generalization of the Lindeberg principle. Ann. Probab. 34, (2006), 2061–2076.
  • [22] Dunnage, J.E.A.: The number of real zeros of a random trigonometric polynomial. Proc. London Math. Soc. 16, (1966), 53–84.
  • [23] Esseen, C.G.: Fourier analysis of distribution functions. A mathematical study of the Laplace-Gaussian law. Acta Math. 77, (1945), 1–125.
  • [24] Flasche, H.: Expected number of real roots of random trigonometric polynomials. arXiv:1601.01841
  • [25] Gnedenko, B.V. and Kolmogorov, A. N.: Limit distributions for sums of independent random variables. Translated and annotated by K. L. Chung. With an Appendix by J. L. Doob. Addison-Wesley Publishing Company, Inc., Cambridge, Mass, 1954. ix+264 pp.
  • [26] Götze, F. and Hipp, C.: Asymptotic expansions in the Central Limit Theorem under moment conditions. Z. Wahrscheinlichkeitstheorie verw. Gebiete 42, (1978), 67–87.
  • [27] Granville, A. and Wigman, I.: The distribution of the zeros of random trigonometric polynomials. Amer. J. Math. 133, (2011), 295–357.
  • [28] Johnson, O. and Barron, A.R.: Fisher information inequalities and the Central Limit Theorem Probab. Th. Rel. Fields 129, (2004), 391–409.
  • [29] Kebaier, A. and Kohatsu-Higa, A.: An optimal control variance reduction method for density estimation. Stochastic Process. Appl. 118, (2008), 2143–2180.
  • [30] Nourdin, I. and Poly, G.: Convergence in total variation on Wiener chaos. Stochastic Process. Appl. 123, (2013), 651–674.
  • [31] Nualart, D.: The Malliavin calculus and related topics. Second Edition. Springer-Verlag, 2006.
  • [32] Petrov, V.V.: Sums of independent random variables. Translated from the Russian by A. A. Brown. Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 82. Springer- Verlag, New York-Heidelberg, 1975. x+346 pp. Russian ed.: Moscow, Nauka, 414 pp.
  • [33] Prohorov, Yu.V.: A local limit theorem for densities. Doklady Akad. Nauk SSSR (NS) 83, (1952), 797–800. In Russian.
  • [34] Rio, E.: Upper bounds for minimal distances in the central limit theorem. Ann. Inst. Henri Poincaré Probab. Stat. 45, (2009), 802–817.
  • [35] Siražhdinov, S.Kh. and Mamatov, M.: On convergence in the mean for densities. Theory Probab. Appl. 7, (1962), 424–428.
  • [36] Zolotarev, V.M.: Modern theory of summation of random variables. Modern Probability and Statistics. VSP, Utrecht, 1997. x+412 pp.